No products in the cart.
Hi! Whenever I use a product with salicylic acid for more than 3 nights in a row I get this strange irritation around the fine hair follicles on my face. It’s almost like a blackhead (but it’s white/clear) that won’t come out unless I use a tweezers. I’m sorry to be gross but that’s the best way to describe it. The irritation goes away a few days after I stop using the product..They look like hair follicles with hard white skin like stuff poking up and no change in my acne or other clogged pores…Can you all tell me why is this happening…? Thanks!
Salicyclic acid is a beta-hydroxy acid that is used to cleanse and exfoliate the skin. Salicyclic acid improves acne, wrinkling, roughness, and mottled pigmentation of photodamaged skin with at least 6 months of daily application in 2-12% concentration, making it one of the most popular ingredients in skin care today.
Salicyclic acid revitalizes the skin by increasing the rate of cell turnover. It used to be believed by many (including myself) that salicyclic acid softens keratin, a protein that forms part of the skin structure, leading to skin cell death signals that trigger another round of replication. However, fairly recent research has shown that salicyclic acid actually works by dissolving the intercellular “cement” that holds adjacent skin cells together (British Journal of Dermatology, 2006).
Normal salicyclic acid reactions include erythema, redness, and peeling. If salicyclic acid is particularly irritating to you, this means two things to me: First and foremost, get thee to a dermatologist! The reason why brings me to reason two: Irritation after salicyclic acid use is associated with skin conditions like dermatitis and/or the use of harsh ingredients in other products that are perturbing the skin (British Journal of Dermatology, 1999). In one study, salicyclic acid absorption was found to be 2.2 times higher in acetone-treated skin, 46 times higher in patients with dermatitis, and 157 times higher (yes, you are reading that right) in patients with severe dermatitis or tape-stripped skin. What’s more, not only does acetone or dermatitis enhance the penetration of salicyclic acid, but salicyclic acid also enhances the penetration of other ingredients as well!
If you’re not sure which of the ingredients you are using simultaneously with your salicyclic acid cleanser is causing the irritation, simply discontinue your products, one at a time, for about a week each. You should see an improvement with discontinuation of one of the products if ingredient-based irritation is in fact the cause of your problems.
You may also have an underlying skin condition, like rosacea, eczema, or psoriasis. Skin conditions like rosacea can be aided with cleansers of salicyclic acid and sulfur combined, but not nearly as much with salicyclic acid alone (American Journal of Nursing, 2001), whereas therapies like tacrolimus are sometimes combined with salicyclic acid for psoriasis (Archives of Dermatology, 2005). Your dermatologist can best assess the right combinations of therapies for you if you have an underlying skin condition.
For more reasons that I can count, you should see a dermatologist ASAP. To find one in your area, please visit the American Academy of Dermatology’s “Find a Dermatologist” page.
Hope this helps,
- Daily Question: Does Your Skin Become Resistant to Products Over Time?
- 4 Common Beauty Products to Stop Using NOW
- Are You Aware of the Parabens You Eat?
- Daily Question: What Can Be Done about Raised Scars?
- 8 Secrets Cosmetics Companies Don’t Want You to Know
- Daily Question: What are the Best Age-Defying Body Lotions?
FOLLOW FUTUREDERM.COM ON FACEBOOK!